Hi, I'm an active 22 year old female and two weeks ago I had a pulmonary embolism. It was agonising and I was in hospital for 13 days as I reacted badly to warferin. I am now on clexane injections and will be going back to hospital soon for a week or so to re-try warfarin. I am so confused as to how this happened. I had no DVT, and I have none of the apparent risk factors associated with PE. What I am wondering though is, what happens now?? How long will I be in pain for? how at risk am I from this happening again? how will this affect my health for the future? and how long is it til I can resume a 'normal' life? The doctors and nurses in hospital were understandably very busy, so didn't really have a lot of time to explain this all to me, and I was very over whelmed at the time so didn't really think to ask. I am so confused and have so many unanswered questions. I've tried looking things up on the internet but I'm getting swamped!! Thanks :)
The Clexane® (enoxaparin) is a low-molecular weight heparin, which is a very effective and very safe anticoagulant.
The first question you should ask is, are your doctors absolutely certain that you had a pulmonary embolism. Such an event, in a normally active young woman with no risk factors, is rare. Keep in mind that birth control pills are a risk factor. If there is any doubt in their minds about the diagnosis, you should request a second opinion from a pulmonary specialist and possibly from a hematologist with special expertise in clotting disorders. In the absence of any risk factors, it is imperative that you seek expert opinion at this time, without delay.
Also important to remember is that not all clots form in the legs. Especially in young people they can form in the blood vessels of the arm or even the heart and, because of the relative infrequency of this type of embolism, the diagnosis is apt to be missed.
The pain associated with pulmonary embolism is pleuritic pain called pleurisy. There are many causes of pleurisy and consideration of causes other than an embolus would be appropriate.
Without knowing the cause of clot formation and embolization, it is not possible to answer your questions, all of which are quite appropriate questions to address to your doctors. Your doctors should find the time to answer your questions.
What you and your doctors should not do is accept what has happened as an ordinary event. Good anticoagulation is of the utmost importance but you should not accept that as the final answer. The question must be answered, why a pulmonary embolus in a young healthy woman? You may need to seek help at the nearest university medical center.
In the meantime, don't try to deal with this alone. Share your problem with a good friend or a family member and get the support you need.
I am a nurse and my experiences with these, they develop in pregnant women or overweight people. I am sure you know how serious they are!!!!! If you are overweight, losing weight could greatly reduce your risk of them developing again. I am sure they did a CT with PE protocol so they would know if there were any more. So best thing to do is to stay active, don't smoke, and live healthy life style and def use the blood thinners. Your a lucky lady!!!!
I understand how you feel...I had a PE when I was about 30. They tested my blood for hypercoagulable disorders...such as Factor V Leiden, protein C and protein S, antiphospholipid antibodies, the works. They really don't know why it happened with me, all of my tests to rule out causes (certain conditions also predispose you to getting PE's such as cancer, pregnancy, lupus and more). I am sorry that warfarin didn't agree with you...I have heard about some people not tolerating warfarin (coumadin). I am on long term coumadin, have been since the PE..almost 5 years now to keep my INR levels between 2 and 3. The one thing that I do have a problem with is keeping my levels in the theraputic range. One week I will be too low, thus having to increase the coumadin and the next it will be too high. As a result, I have to get frequent blood draws.
As far as the pain, it does get better over time...I can't remember how long it took for me to feel human again as far as pain and lessening of shortness of breath.
Your risks for getting it again depends on why the PE occurred....like I mentioned above, there are alot of conditions that would predispose someone to PE's or DVT's. But, if you take blood thinners either as coumadin or Lovenox shot then recurrence rate would drop.
Amazingly, I used to be a nurse as well...I took care of alot of folks with DVT's or PE's...most recovered after time. How people do depends on how large, how many and where the PE occurs. I once took care of a lady who had a PE right in front of me, it was very large according to the doctor...she was critical for awhile but progressively got better. I saw her about a month after she was discharged from the hospital in the local grocery store, she was nearly back to her old self. PE's affect people differently that is for sure.
My best advice is to talk to your doctor regarding your concerns. As you feel better, you will feel like doing more. Keeping active is a good thing too when the doctor okays it.
I hope that your hospital stay is uneventful as far as your coumadin goes. I understand that you are frustrated.. Hugs to you, Sunny
It's now three weeks on and I'm feeling much better. the pain has pretty much gone and I do feel more like myself. I didn't realise that the pill was a risk factor at the time, I was on the pill yes (obviously not anymore!!) and it definitely was a PE. Had lots of scans and tests in the hospital to confirm it. But Like I said I'm feeling much better already. I'm not over weight, I'm 5'7" and weight just under 9 stone and I'm very active so I'm stumped!! They told me I can have a test done to check for any underlying blood disorders once I'm off the thinners so that's another avenue to explore.
Once again thank you for your advice, I've done soo so so much research on this topic now!!
My husband recently suffered multiple pulmonary emboli. He developed allergy to Warfarin 5 days into Rx. I would be interested in knowing how you made out with your retrial on Wafarin. my husband is taking Lovenox twice a day with no insurance coverage. He's very reluctant to try Wafarin again. He has an elevated Lupus antiboby which is being repeated and if he truly has a genetic predisposotion to clot may need anticoagulation for life. cidil ***@****
I was put on Warfarin following a massive pulmonary embolism with thrombolysis two years ago. I suspected the Warfarin was actually adding to my feeling of being unwell and sure enough when I came off it after three months I improved. Unfortunately I then had another occurence of multiple embolisms. I was given heparin injections but was told this was not viable long term. They then tried Acenocoumarol which brought on temporary paralysis, diarrhoea and vomiting. I am now taking 35mg Phenindione daily which suits me fine and, as I will probably be taking medication for life, doesn't appear to have huge side effects for me.
I do have the symptoms of chronic fatigue syndrome which rears its head every so often and I rarely go a month without having to have one or two days off work. On the whole though life is pretty good and certainly a lot better than what I was facing in 2005.
I hope your husband does well and manages to stay positive as this will have a big impact on his recovery.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.